Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 145, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 23, 2004, 10:20 PM CDT for Eddy County, North Dakota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2004, 10:20 PM CDT (03:20 UTC)
- Expired
- Aug 23, 2004, 11:15 PM CDT
- In force
- 55 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Eddy County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 125 km from the middle of the area, began a volume at 03:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 23, 8:35 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 3.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1332 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 1245 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 240320 SVRFGF NDC027-240415- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 1018 PM CDT MON AUG 23 2004 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EDDY COUNTY IN NORTHEAST NORTH DAKOTA * UNTIL 1115 PM CDT. * AT 1016 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF NEW ROCKFORD...OR ABOUT 39 MILES SOUTHWEST OF DEVILS LAKE...MOVING TO THE NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NEW ROCKFORD AT 1035 PM. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. DAMAGING WINDS...LARGE HAIL...DEADLY LIGHTNING AND TORNADOES ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. SEEK SHELTER IN A REINFORCED BUILDING IMMEDIATELY. LAT...LON 4778 9927 4761 9922 4762 9854 4780 9855 $$ JCA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 9:30 PM CDT, 50 minutes earlier.
Area forecast discussion, Aug 23, 9:30 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 930 PM CDT MON AUG 23 2004 ZONES WERE JUST UPDATED FOR SEVERE THUNDERSTORM WATCH ISSUANCE BUT WILL UPDATE AGAIN BEFORE 10 PM TO ADJUST THUNDER CHANCES. SEVERE THUNDERSTORMS HAVE INCREASED ALONG A LINE SOUTH OF BIS AND WILL BE AWHILE BEFORE THEY REACH FGF CWA. VAD WIND PROFILES ON MVX/ABR RADARS SHOW LOW LEVEL JET INCREASING SINCE THE 00Z RAOB SOUNDINGS WERE DONE...45 KNOTS/3 KFT AT ABR AND 50 FOR MVX AT 4 KFT 0210Z. THESE SPEEDS ARE STRONGER THAN ANY OF THE MODELS AS EXPECTED. BELIEVE THE JET CORE WILL BE OVER EXTREME EASTERN ND INITIALLY AND THEN MIGRATE NORTHEASTWARD. THE JET NOSE WILL FIRE SOME SEVERE STORMS MAINLY OVER NORTHEAST ND WHERE IT CORRELATES WITH THE UPPER JET DIVERGENCE PASSES OVER NEXT FEW HOURS. BUT STORMS COULD FARTHER SOUTH WHERE BY FAR THE BETTER INSTABILITY IS AND FEEL A NEED TO KEEP AT LEAST A SLIGHT CHANCE OF THUNDER DOWN SOUTH. WILL ADJUST THE WORDING IN ZONES FOR THE GREATER PROBABILITY OF STORMS REACHING NORTHEAST ND AND LESSER TOWARD THE EAST AND SOUTHEAST. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && GV
Hazardous weather outlook, Aug 23, 6:00 AM CDT, 16 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 600 AM CDT MON AUG 23 2004 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-231351- BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL- EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS- GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON- NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY- RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI- SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER- WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN- 600 AM CDT MON AUG 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS THE REGION. THE MAIN THREAT FROM THE STORMS SHOULD BE LARGE HAIL...DAMAGING WINDS AND LOCALIZED HEAVY RAINS. THE GREATEST RISK FOR STORMS SHOULD OCCUR OVERNIGHT AS A STRONG LOW LEVEL JET HELPS TO FUEL THE STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PERIODIC THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION THROUGH FRIDAY AS A TROUGH OF LOW PRESSURE OVER THE WESTERN UNITED STATES EJECTS PIECES OF SHORTWAVE ENERGY NORTHEAST INTO THE NORTHERN PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT. BERG
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 11:32 PM CDT | Severe Thunderstorm Warning | FGF | Nelson | 43 min |
| Aug 24, 12:07 AM CDT | Severe Thunderstorm Warning | FGF | Griggs | 38 min |
| Aug 24, 12:25 AM CDT | Severe Thunderstorm Warning | FGF | Steele | 65 min |
| Aug 24, 1:08 AM CDT | Severe Thunderstorm Warning | FGF | Cass | 67 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.